Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 112, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 19, 2004, 5:34 PM CDT for Gaines County, Texas; Lea County, New Mexico. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 19, 2004, 5:34 PM CDT (22:34 UTC)
- Expired
- Apr 19, 2004, 6:15 PM CDT
- In force
- 41 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
Counties Lea County, NM, Gaines County, TX
The radar
The Midland/Odessa radar (KMAF), 101 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 19, 4:45 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.6 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 420 J/kg
- Mixed-layer CIN
- -285 J/kg
- Mixed-layer LCL
- 1364 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMAF 192234
SVRMAF
NMC025-TXC165-192315-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
533 PM CDT MON APR 19 2004
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN GAINES COUNTY IN WEST TEXAS
EAST CENTRAL LEA COUNTY IN SOUTHEAST NEW MEXICO
* UNTIL 615 PM CDT (515 PM MDT)
* AT 430 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING QUARTER SIZE HAIL IN EUNICE. THIS STORM
WAS LOCATED NEAR EUNICE...OR ABOUT 21 MILES SOUTH OF HOBBS...AND
MOVING NORTHEAST AT 35 MPH.
* SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
RURAL SOUTHWESTERN GAINES COUNTY AND RURAL CENTRAL GAINES COUNTY.
TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS WITH LITTLE ADVANCE
WARNING. IF A TORNADO IS SPOTTED OR A TORNADO WARNING IS ISSUED...ACT
QUICKLY. MOVE TO A SAFE STURDY STRUCTURE...SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM.
LAT...LON 3266 10278 3252 10291 3251 10306 3236 10307
3233 10311 3246 10325 3257 10312 3270 10297
3272 10286
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 2:58 PM CDT, 2 hours 36 minutes earlier.
Area forecast discussion, Apr 19, 2:58 PM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 258 PM CDT MON APR 19 2004 .SHORT TERM... LATEST SFC OBS SHOW LOW LVL MSTR SLOW TO MIX E THIS AFTERNOON...W 50+ SFC DEWPTS AS FAR W AS KATS/KCNM. THIS AM/S CLOUD COVER CONTINUES TO ERODE W-E...TO BE REPLACED BY DEVELOPING CU FIELD AND STRONG AFTERNOON HEATING. MEANWHILE...WV IMAGERY/MODELS ADVERTISE PLENTY OF IMPULSES IN THE FLOW...KEEPING CONVECTION GOING IN SRN ZONES. WILL LEAVE IN A SLIGHT CHANCE OF CONVECTION THIS EVENING... BUT DRAG CHANCES FURTHER W IN LIEU OF MODELS UNDERESTIMATING LOW LVL MSTR. THESE STORMS SHOULD CONTINUE INTO THE EVENING...SUPPORTED BY PROGGED H85 LLJ. FCST SOUNDINGS SHOW EXCELLENT VERT SHEAR STARTING AT AROUND 00Z...AND WILL MENTION SVR OVR THE NRN PERMIAN BASIN WHERE PBL MSTR CONVERGENCE IS PROGGED TO BE OPTIMAL. PAST RUNS/MODEL INITIALIZATIONS SUGGEST STAYING ON THE WARMER SIDE OF GUIDANCE ON TEMPS. .LONG TERM... BROADENING CYCLONIC FLOW UNDERWAY TUES AS SHRTWV TROF PASSES ACRS NRN NM INTO SRN PLAINS. ASSOCD SFC LOW AND ATTENDANT TROF WILL MOVE E WITH INCREASED 7H FLOW. SUBSIDENT REGION ASSOCD WITH CROSS MTN FLOW EARLY TUES WILL WANE THRU THE DAY BUT STILL ENUF TO KEEP WINDS UP ACRS THE MTNS AND ADJACENT PLAINS. THERMAL RIDGE TO MOVE E WITH TROF SETTING UP WARM/DRY LOW LEVEL PATTERN ACRS PB. NW SFC WINDS BY WED AM AS VERY WEAK COLD FRONT TRIES TO FOLLOW PASSING SHRTWV TROF. MEANWHILE STRONG SHRTWV TROF DIVES IN CYCLONIC FLOW SERVING TO SHARPEN CURVATURE AND REORGANIZE SFC TROF/DRYLINE FARTHER W THURSDAY. AVN PROBABLY TOO FAR E WITH DRYLINE...ESPECIALLY ACRS FAR S AND MAY ADD SLIGHT CHC POPS. MID LEVEL FLOW WILL CONTINUE TO SHARPEN AS GFS CONTINUES TO DIG TROF FARTHER S. MSTR MAY ATTEMPT TO COME W THURSDAY EVENING BUT WOULD BE SHORT-LIVED AS FORCING FROM EWD MVG SFC LOW WILL EVENTUALLY OVERWHELM DIURNAL TENDENCIES. MID LEVEL TROF REMAINS PROGRESSIVE FRI PM WITH SIGNIFICANT FROPA FOLLOWING IN ITS WAKE. DECENT MSL PRESSURE GRADIENT PROGGED FRI EVE WITH NOTABLY COOLER 85H TEMPS (10C COOLER) SAT AM. WARMING TREND COMMENCES SUNDAY AS RETURN SE FLOW DEVELOPS FAVORING ISOLD POPS MTNS IF ANYWHERE. BY MONDAY GFS SENDS ANOTHER COLD FRONT S THRU W TX WITH NW FLOW ALOFT PER RIDGING ACRS WRN U.S.. && .FIRE WEATHER... SUSTAINED WARM/DRY AND OCCASIONALLY BREEZY/WINDY CONDITIONS ARE EXPECTED THROUGH THURSDAY...ESPECIALLY MTNS. STRENGTHENING CYCLONIC FLOW ARND 10000 FT WILL PROVIDE FOR AN EASTWARD POSITION OF THE DRYLINE WITH DOWNSLOPE WINDS MOST AREAS. FUEL REPORTS ACROSS THE GDP RANGER DISTRICT INDICATE SCATTERED PATCHES OF SIGNIFICANT GREEN-UP... ESPECIALLY N ASPECTS. HOWEVER WITH NEAR RED FLAG CONDITIONS ACROSS FIRE ZONE 112 TODAY...DRYING OF FUELS WILL OCCUR WITH POOR RECOVERY TONIGHT. 10000 FT WINDS ARE FORECAST TO BE AROUND 30 MPH WITH 18000 FT WINDS NEAR 50 MPH TUES...FAVORING WINDS ABOVE 20 MPH WITH SOME GUSTS TO 40 MPH IN GDP MTNS. THEREFORE A WATCH WILL BE ISSUED FOR ZONE 112 ON TUES. MUCH DRIER AIR WILL EVENTUALLY WORK INTO THE BIG BEND REGION BY WED BUT NOT MUCH WIND IS EXPECTED. FUEL REPORTS FROM THE DAVIS MTNS/BIG BEND REGION INDICATE WIDESPREAD GREEN-UP. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 58 86 54 84 / 20 0 0 0 CARLSBAD NM 57 88 50 84 / 20 0 0 0 DRYDEN TX 62 85 58 85 / 20 0 0 0 FORT STOCKTON TX 62 90 55 87 / 20 0 0 0 GUADALUPE PASS TX 57 81 53 78 / 0 0 0 0 HOBBS NM 56 87 50 84 / 20 0 0 0 MARFA TX 51 83 45 80 / 20 0 0 0 MIDLAND INTL AIRPORT TX 60 87 54 85 / 20 0 0 0 ODESSA TX 61 88 54 85 / 20 0 0 0 WINK TX 61 92 54 91 / 20 0 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...FIRE WEATHER WATCH TUESDAY GUADALUPE MOUNTAINS 5000-6500 FT. NM...FIRE WEATHER WATCH TUESDAY GUADALUPE MOUNTAINS 5000-6500 FT. &&
Hazardous weather outlook, Apr 19, 3:00 PM CDT, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 300 PM CDT MON APR 19 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-201000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 300 PM CDT (200 PM MDT) MON APR 19 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS THIS EVENING...MAINLY EAST OF AN ARTESIA TO CANDELARIA LINE. A FEW STORMS MAY BE SEVERE... ESPECIALLY OVER THE CENTRAL AND NORTHERN PERMIAN BASIN. ANY THUNDERSTORMS THAT DO DEVELOP WILL BE ACCOMPANIED BY FREQUENT LIGHTNING...SMALL HAIL...AND BRIEF HEAVY RAINFALL. LARGE HAIL WILL BE THE PRIMARY THREAT FROM SEVERE STORMS THAT DEVELOP. HOWEVER...AN ISOLATED TORNADO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. && THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf. 44
In the hours before
Special weather statement, Apr 19, 4:47 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 447 PM CDT MON APR 19 2004 NMZ029-033-034-TXZ045-046-050-051-058>063-067>070-075-082-200300- ANDREWS TX-CENTRAL LEA COUNTY NM-CRANE TX-DAWSON TX-ECTOR TX- GAINES TX-GLASSCOCK TX-LOVING TX-MARTIN TX-MIDLAND TX- NORTHERN LEA COUNTY NM-PECOS TX-REAGAN TX- REEVES COUNTY AND UPPER TRANS PECOS TX-SOUTHERN LEA COUNTY NM- TERRELL TX-UPTON TX-WARD TX-WINKLER TX- INCLUDING THE CITIES OF...ANDREWS...BAKERSFIELD...BIG LAKE...CRANE... DRYDEN...FORT STOCKTON...GARDEN CITY...HOBBS...KERMIT...LAMESA... LOVINGTON...MCCAMEY...MENTONE...MIDLAND...MONAHANS...ODESSA... PECOS...RANKIN...SANDERSON...SEMINOLE...SHEFFIELD...STANTON AND TATUM 447 PM CDT MON APR 19 2004 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO WATCH #91 UNTIL 1000 PM CDT (900 PM MDT) FOR THE FOLLOWING COUNTIES... IN WEST TEXAS...ANDREWS...CRANE...DAWSON...ECTOR...GAINES... GLASSCOCK...LOVING...MARTIN...MIDLAND...REAGAN...UPTON...WARD AND WINKLER. IN SOUTHWEST TEXAS...CULBERSON...PECOS...REEVES AND TERRELL. IN SOUTHEAST NEW MEXICO...LEA. THIS TORNADO WATCH INCLUDES THE CITY OF ANDREWS...BAKERSFIELD...BIG LAKE...CRANE...DRYDEN...FORT STOCKTON...GARDEN CITY...HOBBS... KERMIT...LAMESA...LOVINGTON...MCCAMEY...MIDLAND...MONAHANS... ODESSA...PECOS...RANKIN...SANDERSON...SEMINOLE...STANTON AND TATUM. A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR TORNADOES AS WELL AS SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE WEATHER IS OBSERVED.
Special weather statement, Apr 19, 4:47 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED TO REMOVE CULBERSON COUNTY NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 447 PM CDT MON APR 19 2004 NMZ029-033-034-TXZ045-046-050-051-058>063-067>070-075-082-200300- ANDREWS-CENTRAL LEA COUNTY-CRANE-DAWSON-ECTOR-GAINES-GLASSCOCK- LOVING-MARTIN-MIDLAND-NORTHERN LEA COUNTY-PECOS-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SOUTHERN LEA COUNTY-TERRELL- UPTON-WARD-WINKLER- 447 PM CDT (347 PM MDT) MON APR 19 2004 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO WATCH #91 UNTIL 1000 PM CDT (900 PM MDT) FOR THE FOLLOWING COUNTIES... IN WEST TEXAS...ANDREWS...CRANE...DAWSON...ECTOR...GAINES... GLASSCOCK...LOVING...MARTIN...MIDLAND...REAGAN...UPTON...WARD AND WINKLER. IN SOUTHWEST TEXAS...PECOS...REEVES AND TERRELL. IN SOUTHEAST NEW MEXICO...LEA. THIS TORNADO WATCH INCLUDES THE CITY OF ANDREWS...BAKERSFIELD...BIG LAKE...CRANE...DRYDEN...FORT STOCKTON...GARDEN CITY...HOBBS... KERMIT...LAMESA...LOVINGTON...MCCAMEY...MIDLAND...MONAHANS... ODESSA...PECOS...RANKIN...SANDERSON...SEMINOLE...STANTON AND TATUM. A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR TORNADOES AS WELL AS SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE WEATHER IS OBSERVED.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 4:27 PM CDT | Severe Thunderstorm Warning | MAF | Lea | 48 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2004Severe Thunderstorm Warnings in New Mexico, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.